If you have ever had an infection, your doctor might have prescribed antibiotics, depending on if the infection was viral or bacterial in nature. Although antibiotics are very effective in resolving a bacterial infection, they can lead to side effects in the oral cavity. Here are three harmful effects antibiotics may have on your mouth and what you can do about them:
If you have an allergy to antibiotics, you may develop lip inflammation. In extreme cases, inflammation of your tongue can develop, as can tightening of your throat. This can be a life-threatening medical emergency, so if you experience any of these symptoms after taking antibiotics, get emergency medical attention as soon as possible.
While the administration of epinephrine and antihistamines can help halt this dangerous reaction, it might not work in all cases. It is important to note that lip swelling may not develop suddenly. Prior to profound swelling, you may simply notice that your lips itch, tingle, or burn. Even if you just have these subtle reactions after taking your antibiotics, call your doctor and do not take your next dose until he or she clears you to do so.
Dental Enamel Damage
Antibiotics can also raise your risk for digestive problems, including acid reflux disease. When your stomach acid reaches your esophagus, it can lead to pharyngeal irritation and redness. In severe cases of acid reflux, the acid can sometimes make direct contact with your teeth, causing your dental enamel to erode.
If dental erosion is extensive, you may be at risk for tooth infections and cavities. If you develop acid reflux as a result of taking antibiotics, let your dentist know so that he or she can carefully monitor your dental enamel and recommend ways to help strengthen your teeth.
Although antibiotics help eradicate infection-causing bacteria, they can cause fungus or yeast to proliferate inside your mouth. A common oral yeast infection often linked to antibiotic use is candidiasis. If you notice white patches in your mouth while on antibiotic therapy, you may have a yeast infection and should see a dentist like those represented at http://belgradedental.com/. Your health care provider may prescribe an anti-fungal oral rinse to help eliminate the infection. Once oral fungi have been treated, the white patches inside your mouth will also disappear.
If you take antibiotics and notice any of the above symptoms, consult with your dentist and physician. Working with both professionals will help ensure that your mouth and general state of health remain in optimal condition.Share